/publications/issue/2002/2002-05/2002-05-6892

Incomplete Directions Can Lead to Dispensing Errors

Author: Allen J. Vaida, PharmD, FASHP, Executive Director, and Joanne Peterson, RN, CCRN, Safe Medication Management Fellow, ISMP

We at the Institute for Safe Medication Practices (ISMP) often receive reports of dispensing errors that are in part due to incomplete or inadequate information contained in the directions of new prescriptions. Ambiguous directions?such as ?take as directed,? ?same as at home,? ?resume previous regimen,? or other nonspecific instructions?can lead to errors unless the pharmacist obtains more complete information from the patient or, preferably, from the prescriber.

Specific instructions for each prescription help to differentiate the intended medication from other similar (look-alike/sound-alike) medications, allow the pharmacist to check the appropriate dose or dosage form against the dosing schedule, and help to better direct patient counseling. It is desirable that such instructions be given by the prescriber, because patients often forget what is told them or may not fully understand the directions.

Reported Errors
The following cases are examples of error-prone situations and actual errors that occurred because of incomplete directions.

A physician selected Occlusal-HP from an alphabetical product list contained on a formulary software system and sent the order electronically to a hospital outpatient pharmacy with directions to ?use daily as directed.? When the patient arrived at the pharmacy, he was asked if he understood why the product was being used and how to administer it. The patient was being treated for pinkeye, and the physician had intended to select the ophthalmic antibiotic Ocuflox (ofloxacin). If the pharmacist had not counseled the patient on the appropriate use of this drug, the patient might have received the caustic Occlusal-HP, a 17% salicylic acid preparation intended for wart removal. He might have used this product in his eye, as directed by his physician, which might have resulted in vision loss. In this case, the pharmacist would have dispensed the correct medication as written, but it would have been the incorrect medication for this patient?s condition and could have led to devastating consequences if used with the directions supplied to the patient. This case also shows that medication errors can still occur with electronic prescribing, unless a pharmacist checks with the patient on the indication for the treatment being prescribed.

In another case, a pharmacist received a prescription that looked like ?resume Pilocar [pilocarpine ophthalmic solution] as at home.? When the pharmacist called the prescriber to find out which concentration of Pilocar was needed, he learned that the prescription actually should have read ?resume Dilacor XR.? The patient received the correct drug, but this case shows how name similarities may cause mix-ups even when the drugs have widely divergent dosage forms, doses, and uses.

A telephone order for Novartis? Denavir (penciclovir), a topical antiviral cream for herpes, may sound nearly identical to indinavir, which is Merck?s protease inhibitor, Crixivan. Mix-ups would seem unlikely because of the difference in administration routes and the fact that Crixivan is available as a 200- or 400-mg capsule, whereas no strength is likely to be expressed in a prescription for Denavir. If someone writes ?take as directed? for patient instructions, however, or verbally says ?put the patient on Denavir,? the possibility exists of an error occurring, as in the case of Pilocar and Dilacor.

Confusion can also occur with Aldara (imiquimod) 5% cream from 3M Pharmaceuticals, which is approved for the treatment of external genital and perianal warts. Aldara potentially can be confused with Alora (estradiol), an extended-release patch for menopausal symptoms, especially if the prescriber writes ?apply as directed? for either drug.

ISMP has notified pharmacists about reports of mix-ups between two Roche products, Xeloda (capecita-bine), an oral antineoplastic agent, and Xenical (orlistat), an oral antiobe-sity agent. In one instance, Xeloda was dispensed instead of Xenical; the opposite occurred in another case. Here again there are significant differences in the dosing of these products. Xenical is a 120-mg capsule given tid, whereas Xeloda is a 500-mg tablet given in a divided dose of 2,500 mg/m(2)bid for 2 weeks. The cycle is repeated 3 times, separated by 1 drug-free week. Even with these differences, confusion is likely if the dosage strength and directions are not properly written on each prescription, because both products are packaged similarly and begin with Xe, which is unusual. (Recommendations outlined in the April issue of Pharmacy Times for look-alike/sound-alike products should be used?eg, the products should not be stored near each other; computer mnemonics for both drugs should not begin with ?Xe?; and the pharmacist should check for indications.) Because many medications have similar names, it is important to have full dosing information on all prescriptions.

Need for Clear Directions
?As directed? is NEVER acceptable! It is essential for you, the pharmacist, to have full directions and to ask your patients for what indication they are using the drugs. Include prompts or fields in pharmacy computer systems that require specific directions. Promote the use of direct electronic prescriber order entry, recognizing, however, that electronic prescribing alone will not avoid many of these errors. Prescribers should be contacted about incomplete orders and should be called to clarify any questions on directions or indications. Encouraging prescribers to include the purpose of medications on prescriptions can provide an additional measure of safety. Patients should also be encouraged to ask to speak with a pharmacist, especially with each new prescription. Patients should not accept ?as directed? for directions on any written prescription or on any prescription container.

The reports described here were received through the USP Medication Errors Reporting Program, which is presented in cooperation with the Institute for Safe Medication Practices (ISMP). ISMP is a nonprofit organization whose mission is to understand the causes of medication errors and to provide time-critical error-reduction strategies to the health care community, policy makers, and the public. Throughout this series, the underlying system causes of medication errors will be presented to help readers identify system changes that can strengthen the safety of their operation.

If you have encountered medication errors and would like to report them, you may call ISMP at 800-324-5723 (800-FAILSAFE) or USP at 800-233-7767 (800-23-ERROR).